Alert archive / North Carolina / Frost Advisories in 2012

Frost Advisory 2, NWS Wilmington, NC

April 12, 20126 counties in North Carolina; 6 counties in South Carolina

NWS Wilmington, NC issued this frost advisory at Apr 12, 2012, 12:45 PM EDT for 6 counties in North Carolina; 6 counties in South Carolina. It took effect at Apr 13, 2012, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2012, 12:45 PM EDT (16:45 UTC)
In effect from
Apr 13, 2012, 3:00 AM EDT
Expired
Apr 13, 2012, 8:00 AM EDT
In force
5 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 62 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WWUS72 KILM 121645
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT THU APR 12 2012



NCZ087-096-099-105>107-109-SCZ017-023-024-130100-
/O.NEW.KILM.FR.Y.0002.120413T0900Z-120413T1200Z/
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
LELAND...BOLIVIA...SHALLOTTE...BENNETTSVILLE...DARLINGTON...
DILLON
1245 PM EDT THU APR 12 2012

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 8 AM EDT FRIDAY.

* TEMPERATURES...IN THE MIDDLE 30S.

* TIMING...TEMPERATURES WILL DROP INTO THE MIDDLE 30S JUST BEFORE
  DAWN AND HOVER IN THIS AREA UNTIL JUST AFTER SUNRISE.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

15
3 follow-up statements
225 
WWUS72 KILM 122245
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT THU APR 12 2012

SCZ032-033-039-053-130900-
/O.EXB.KILM.FR.Y.0002.120413T0700Z-120413T1200Z/
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INCLUDING THE CITIES OF...FLORENCE...MARION...KINGSTREE...CONWAY
645 PM EDT THU APR 12 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY.

* TEMPERATURES...MID TO UPPER 30S.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 3 AM AND 8
  AM FRIDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NCZ087-096-099-105>107-109-SCZ017-023-024-130900-
/O.EXT.KILM.FR.Y.0002.120413T0700Z-120413T1200Z/
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
LELAND...BOLIVIA...SHALLOTTE...BENNETTSVILLE...DARLINGTON...
DILLON
645 PM EDT THU APR 12 2012

...FROST ADVISORY NOW IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

* TEMPERATURES...IN THE MID TO UPPER 30S. THE COLDEST
  TEMPERATURES...POSSIBLY IN THE LOWER 30S...WILL OCCUR IN
  CAROLINA BAYS OR POCOSIN AREAS INLAND FROM THE COAST.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 3 AM AND 8
  AM FRIDAY MORNING.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

TRA
722 
WWUS72 KILM 130831
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
431 AM EDT FRI APR 13 2012

NCZ087-096-099-105>107-109-SCZ017-023-024-032-033-039-053-131200-
/O.CON.KILM.FR.Y.0002.000000T0000Z-120413T1200Z/
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
LELAND...BOLIVIA...SHALLOTTE...BENNETTSVILLE...DARLINGTON...
DILLON...FLORENCE...MARION...KINGSTREE...CONWAY
431 AM EDT FRI APR 13 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...AROUND 35.

* TIMING...THE COLDEST TEMPERATURES WILL OCCUR BETWEEN 5 AM AND 8
  AM THIS MORNING.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

40
649 
WWUS72 KILM 131200
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
800 AM EDT FRI APR 13 2012

NCZ087-096-099-105>107-109-SCZ017-023-024-032-033-039-053-131300-
/O.EXP.KILM.FR.Y.0002.000000T0000Z-120413T1200Z/
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...
WHITEVILLE...BURGAW...SURF CITY...TOPSAIL BEACH...WILMINGTON...
LELAND...BOLIVIA...SHALLOTTE...BENNETTSVILLE...DARLINGTON...
DILLON...FLORENCE...MARION...KINGSTREE...CONWAY
800 AM EDT FRI APR 13 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

TEMPERATURES HAVE STARTED TO RISE AND FROST IS NO LONGER A THREAT
SO THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

III

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this frost advisory went out at Apr 12, 10:15 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 12, 10:15 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1015 AM EDT THU APR 12 2012

.SYNOPSIS...
WELL BELOW NORMAL TEMPERATURES WILL CONTINUE TODAY AS HIGH
PRESSURE PUSHES CANADIAN AIR INTO THE REGION...WITH ANOTHER COOL
NIGHT EXPECTED TONIGHT. A WARMING TREND BEGINS FRIDAY...AND A MORE
SUMMER LIKE PATTERN WILL DEVELOP DURING THE WEEKEND AND EXTEND
INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10:15 AM THURSDAY...TEMPERATURES RECOVERING NICELY UNDER FULL
SUNSHINE THIS MORNING AND MAX VALUES SLIGHTLY ABOVE GUIDANCE
STILL LOOK LIKE A GOOD PLAY. FOCUS NOW SHIFTS TO LOW TEMPERATURES
OVERNIGHT AND THE POSSIBILITY OF WIDESPREAD FROST MAINLY ACROSS THE
NORTH CAROLINA COUNTIES. PLENTY OF OBSERVED FROST THIS MORNING AND A
FEW FREEZING TEMPERATURES (LUMBERTON) AND WITH DECOUPLING WINDS A
GIVEN...WOULD EXPECT A SIMILAR PERFORMANCE WITHOUT THE FREEZING
TEMPERATURES TONIGHT. MY FIRST INCLINATION IS TO RAISE A FROST
ADVISORY FOR ALL AREAS INCLUDING THE COASTAL ZONES AS EVEN SURF CITY
CHECKED IN WITH 31 THIS MORNING. SAME GAME PLAN AS YESTERDAY...I
WILL ISSUE PRODUCTS WITH ANY HEADLINES JUST AFTER NOON.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...QUIET AND GRADUALLY WARMING CONDITIONS
THROUGH THE SHORT TERM AS RIDGING DEVELOPS ALOFT. ONE FINAL COOL
SURGE BEHIND A WEAK VORT LOBE WHICH SWINGS SOUTH ACROSS THE EASTERN
CAROLINAS EARLY FRIDAY...BUT TEMPS FRIDAY WILL ACTUALLY WARM TO
AROUND 70 UNDER FULL APRIL SUNSHINE AND SUBTLE INCREASE IN 500MB
HEIGHTS. ADDITIONALLY...SURFACE HIGH DRIFTS OVERHEAD AND THEN
OFFSHORE FRIDAY NIGHT...ALLOWING FOR WARM SOUTHERLY RETURN FLOW TO
FLOOD BACK INTO THE CAROLINAS. TEMPS FRIDAY NIGHT WILL FALL INTO THE
LOW 40S EARLY...BEFORE SLIGHT WARMING OCCURS LATE DUE TO SURFACE
WAA. INCREASING UPPER RIDGE STRENGTH SAT ALLOWS TEMPS TO RISE TO
CLIMO (FINALLY) WITH ANOTHER DAY OF BRIGHT SUNSHINE...AND MINS AT
NIGHT STAY IN THE LOW 50S WITH CONTINUED SOUTHERLY FLOW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 AM THURSDAY...SUNNY AND ABOVE CLIMO EXPECTED THROUGH
MUCH OF THE EXTENDED AS BERMUDA-TYPE HIGH PRESSURE PARKS ITSELF
OFFSHORE. AT THE SAME TIME...CLOSED 500MB RIDGE DRIFTS VERY SLOWLY
ACROSS THE SOUTHEAST...WITH HEIGHTS REACHING 585DM THROUGH EARLY
NEXT WEEK. THIS COMBINED WITH 850MB TEMPS RISING TO 12-14C
SUPPORTS TEMPS WELL INTO THE 80S AWAY FROM THE IMMEDIATE COAST
SUN-TUE. NO RAIN THROUGH TUE...ALTHOUGH INCREASING POP DUE TO
MESOSCALE EFFECTS IN A MORE MOIST AIRMASS AS DEWPOINT RECOVERY
OCCURS.

GUIDANCE CONTINUING TO INDICATE THE POTENTIAL FOR A COLD FRONT AND
SOME BENEFICIAL RAIN WEDNESDAY. GFS HAS SPED UP IN THE PAST FEW
RUNS...WHILE ECMWF IS NOTABLY SLOWER AND KEEPS WED DRY. WITH SUCH A
STRONG RIDGE IN PLACE...SEEMS IT WOULD TAKE A DEEP AND STRONG VORT
MAX AND S/W TO ERODE IT. THE ECMWF MAY BE ON TO SOMETHING WITH
THIS...WHILE THE GFS SEEMS TOO PROGRESSIVE AND WEAK TO BRING IN RAIN
AS EARLY AS IT DOES. SINCE THIS IS THE END OF THE MEDIUM
RANGE...WILL KEEP SCHC/LOW CHC POP WITH TSTMS ON WEDNESDAY WITH
PLENTY OF TIME TO IRON OUT DETAILS IN THE UPCOMING DAYS. AT LEAST
SLIGHTLY COOLER TEMPS LIKELY WITH ENHANCED CLOUD COVER...ALTHOUGH
STILL ABOVE CLIMO.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 12Z...HIGH CONFIDENCE FOR VFR CONDITIONS THROUGH THIS TAF
VALID PERIOD. NORTHERLY WINDS THIS MORNING WILL DIMINISH AS HIGH
PRESSURE BUILDS SOUTHEAST ACROSS THE TERMINALS. WINDS THIS
AFTERNOON SHOULD BECOME SOUTHWEST TO WEST AT FLO/LBT AND SOUTHEAST
AT CRE/MYR...BUT COULD BECOME JUST LIGHT AND VARIABLE. ENOUGH
MOISTURE IS AVAILABLE THAT AT MAX HEATING THERE WILL BE A FEW TO
SCATTERED HIGH BASED STRATOCUMULUS CLOUDS DEVELOP.

AFTER SUNSET WINDS WILL BE CALM TO LIGHT AND VARIABLE AS SKIES
CLEAR. NO BR DEVELOPMENT EXPECTED OVERNIGHT DESPITE EXCELLENT
RADIATIONAL COOLING DUE TO DRY AIRMASS AND SOILS.

EXTENDED OUTLOOK...POSSIBLE MORNING FOG SATURDAY...OTHERWISE VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10:15 AM THURSDAY...NO CHANGES TO THE COASTAL WATERS FORECAST
THIS MORNING.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...HIGH PRESSURE DRIFTING ACROSS THE WATERS
FRIDAY INTO SATURDAY CREATES LIGHT AND VARIABLE WINDS AND SEAS ONLY
AROUND 1 FT. HIGH PRESSURE SLOWLY DRIFTS EAST SATURDAY...AND BY
SATURDAY NIGHT TAKES UP RESIDENCE WELL OFFSHORE AS A BERMUDA-TYPE
HIGH. THIS ALLOWS SOUTHERLY RETURN FLOW TO BEGIN TO INCREASE ACROSS
THE WATERS...AND BY SATURDAY NIGHT WINDS BECOME S/SW AROUND 10 KTS.
THIS INCREASED SPEED AND INCREASED FETCH THANKS TO THE
COAST-PARALLEL DIRECTION...HELPS BUILD SEAS BACK TO 2-3 FT BY THE
END OF THE PERIOD...MOSTLY DUE TO THE SW 5 SEC WIND CHOP.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY...S/SW RETURN FLOW AROUND BERMUDA HIGH WILL
PERSIST ACROSS THE WATERS THROUGH THE EXTENDED CREATING FAIRLY
UNIFORM WIND/WAVE CONDITIONS. WINDS OF 10-15 KTS HELP CREATE SW WIND
WAVES OF AROUND 3 FT...WHICH WILL COMBINE WITH A WEAK RESIDUAL SE 8
SEC SWELL...TO CREATE 2-4 FT SEAS THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.

MARINE...NONE.

&&

NEAR TERM...SHK
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...MRR
MARINE...REK/JDW
Hazardous weather outlook, Apr 12, 8:05 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
805 AM EDT THU APR 12 2012

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
053>056-131215-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
805 AM EDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

15

Nearby

Frost Advisories in North Carolina, 2012Frost Advisories in South Carolina, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.